Tennessee, 2009Flooding in Tennessee, September 20 to 24, 2009
September 20 to 24, 2009 · NWS MRX · 10 events in 10 counties and zones
A strong storm system moved northeast into southeast Tennessee, producing repeat rainfall over the same area, in particular the South and West Chickamauga Creek basins. The South Chickamauga Creek reached its second highest ever recorded stage at the gage near Chickamauga, TN.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $455,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved northeast into southeast Tennessee, producing repeat rainfall over the same area, in particular the South and West Chickamauga Creek basins. The South Chickamauga Creek reached its second highest ever recorded stage at the gage near Chickamauga, TN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 20, 2:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 20, 2:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT SUN SEP 20 2009
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...SURFACE HIGH PRESSURE
WILL CONTINUE TO RIDGE INTO THE AREA FROM THE NE. SW FLOW WILL
PERSIST ALOFT AS AREA IS POSITIONED BETWEEN HIGH PRESSURE TO THE EAST
AND DEVELOPING LOW PRESSURE TO THE WEST. ABUNDANT MOISTURE WILL
CONTINUE TO STREAM INTO THE AREA. A SHORT WAVE WILL MOVE NE THROUGH
MID TN TONIGHT ENHANCING CONVECTIVE DEVELOPMENT. ANOTHER IMPULSE IS
PROGGED TO MOVE NE TO NEAR THE AREA ON MONDAY. FLOOD GUIDANCE IS
CREEPING DOWN AFTER TODAYS RAINFALL. SW NC IS IN A FLOOD WATCH
THROUGH MONDAY MORNING. OTHER SE TN AREAS MAY NEED TO BE INCLUDED
PENDING THIS EVENINGS RAINFALL. A DECREASE IN PCPN COVERAGE IS
FORECAST TUE AND TUESDAY AS SOME LAYER DRYING OCCURS AND BETTER
CONVERGENCE SHIFTS WEST. WARM NIGHT TIME TEMPS CONTINUE.
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A BOUNDARY LINGERING ACROSS
THE AREA ON WEDNESDAY...WILL KEEP CHANCE POPS GOING FOR WEDNESDAY.
A SHORTWAVE TRACKS THROUGH THE AREA ON THURSDAY. MOISTURE IS
LIMITED...SO KEPT ONLY LOW CHANCE POPS FOR THURSDAY. ANOTHER
SHORTWAVE TRACKS THROUGH THE REGION ON FRIDAY. MOISTURE IS LIMITED
AGAIN SO KEPT ONLY SLIGHT CHANCE POPS GOING FOR FRIDAY. A FRONT
PASSES THROUGH THE REGION OVER THE WEEKEND. WITH DECENT MOISTURE
AVAILABLE...WILL KEEP CHANCE POPS FOR BOTH SATURDAY AND SUNDAY.
STAYED AT OR BELOW MEX GUIDANCE FOR TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 69 78 68 83 66 / 80 80 40 50 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 76 66 81 65 / 60 80 40 50 30
OAK RIDGE, TN 68 75 66 80 65 / 60 80 40 50 30
TRI CITIES AIRPORT, TN 64 75 63 80 61 / 60 70 50 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...NONE.
VA...NONE.
&&
SON/GHHazardous weather outlook, Sep 20, 3:39 AM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 AM EDT SUN SEP 20 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
439 AM EDT SUN SEP 20 2009 /339 AM CDT SUN SEP 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION
TODAY INTO TONIGHT. SOME LOCALLY HEAVY RAINS CAN BE EXPECTED...
WHICH MAY LEAD TO URBAN AND SMALL STREAM FLOODING. BE ALERT FOR
THIS POTENTIAL FLOODING...AND REMEMBER TO NEVER DRIVE THROUGH FLOOD
WATERS OF UNKNOWN DEPTH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM WILL CONTINUE TO CREATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION INTO THE MIDDLE OF NEXT
WEEK...WITH A FEW SLOW-MOVING STORMS HAVING THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED NATURE OF
THE FLOODING THREAT.
TG
Flood, Hamilton
- When
- September 20, 5:00 PM EST to September 24, 12:00 AM EST
- Where
- Hamilton County, 3.25 mi S of Tiftona to 2.36 mi WNW of Mowbray
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $455,000
- Reported by
- Emergency Manager
- Coordinates
- 34.984, -85.390
Widespread minor street flooding began, and eventually escalated into areal and river flooding. The South Chickamauga Creek exceeded its banks and flooded surrounding areas of Chattanooga and East Ridge. The West Chickamauga Creek also contributed to flooding along the South Chickamauga, and areas of East Ridge. The South Chickamauga stage reached 28.54', which is the second highest recorded stage on that river. Numerous businesses and roads were affected by the high waters, with several drivers having to be rescued after driving into flooded streets. Creeks flowing off the Cumberland Plateau in northern Hamilton County also caused flooding in the Soddy Daisy areas, closing roads. One fatality occurred on 9/20/2009, when a 46 year old man, on a wager, tried to swim across a drainage ditch full of rushing water, and was swept into the aqueduct system. His friend, a 36 year old man, tried to rescue him and sustained minor injuries. Officials report that alcohol was possibly involved. According to officials, the ditch was not out of its banks at the time.
Flood, Bradley
- When
- September 21, 8:20 AM EST to 4:00 PM EST
- Where
- Bradley County, 1.74 mi N of South Cleveland to 0.98 mi N of Waterville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.155, -84.926
Several roads in and around Cleveland, extending northeast to near Fairview and then southeast to near Watersville, Tennessee had several inches of water covering them from mid morning until late afternoon. Most of the flooding was along highways 311 and 11.
Flood, McMinn
- When
- September 21, 8:20 AM EST to 6:40 PM EST
- Where
- McMinn County, 0.83 mi W of Athens to 0.84 mi NNW of Fairview
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.452, -84.615
Several roads were flooded from Athens to Englewood, then south to Etowah, Tennessee. The roads most affected by several inches of water over the roads were highways 30, 39 and 411 in McMinn county.
Flood, Polk
- When
- September 21, 8:20 AM EST to 7:00 PM EST
- Where
- Polk County, 0.69 mi S of Chanceytown to 0.9 mi WSW of Ducktown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.040, -84.402
Very heavy rainfall over several hours produced areal flooding from mid morning to mid evening from near Ducktown to near Isabella, Tennessee. A few roads in and around Ducktown to the Isabella, Tennessee area had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highways 64/70/40 in Polk county.
Flood, Meigs
- When
- September 21, 8:30 AM EST to 5:00 PM EST
- Where
- Meigs County, 0.26 mi NE of Calico to 0.95 mi SSE of Decatur
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.523, -84.826
Very heavy rainfall over several hours produced areal flooding from mid morning to late afternoon mainly near Decatur, Tennessee. A few roads in and around Decatur, Tennessee had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highways 30 and 58 in Meigs county.
Flood, Monroe
- When
- September 21, 8:30 AM EST to 7:00 PM EST
- Where
- Monroe County, 1.1 mi SW of Northpoint to 1.3 mi SE of Wood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -84.495
Very heavy rainfall over several hours produced areal flooding from mid morning to mid evening from Sweetwater to Madisonville, Tennessee. A few roads in and around Sweetwater to Madisonville, Tennessee had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highways 68 and 11 in Monroe county.
Flood, Rhea
- When
- September 21, 8:30 AM EST to 6:00 PM EST
- Where
- Rhea County, 0.67 mi NNW of Morgantown to 0.23 mi NE of Morgantown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.509, -85.023
Very heavy rainfall over several hours produced areal flooding from mid morning to late afternoon mainly near Dayton, Tennessee. A few roads in and around Dayton, Tennessee had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highway 27 in Rhea county.
Flood, Bledsoe
- When
- September 21, 8:20 AM CST to 7:40 PM CST
- Where
- Bledsoe County, 0.87 mi NW of Pikeville to 0.49 mi ESE of Pikeville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -85.209
Several roads in and around Pikeville, extending northeast to Cold Springs, Tennessee had several inches of water covering them through the afternoon and into the evening hours. Most of the flooding was along highway 127.
Flood, Marion
- When
- September 21, 8:20 AM CST to 5:00 PM CST
- Where
- Marion County, 0.5 mi ENE of Glover Hill to 1.65 mi SSE of Jasper
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.073, -85.642
Several roads in and around Jasper Tennessee had several inches of water covering them from mid morning until the late afternoon hours. Most of the flooding was along highways 64 and 28.
Flood, Sequatchie
- When
- September 21, 8:40 AM CST to 5:20 PM CST
- Where
- Sequatchie County, 2.05 mi SW of Dunlap to 0.59 mi S of Dunlap
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.357, -85.404
Very heavy rainfall over several hours produced areal flooding from mid morning to late afternoon in Dunlap, Tennessee. A few roads in and around Dunlap, Tennessee had several inches to nearly a foot of water over the road. The vast majority of the flooding was along highway 28 in Sequatchie county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
- Hail and Damaging Wind in Wyoming, September 20, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196307, 198202, 198204, 198211, 198206, 198208, 198213, 198200, 198203, 198214.